DIGITAL DRUGS: How Teens Are Using The Internet To Get 'High'

07/15/2010 11:13 am ET | Updated May 25, 2011

With a little help from the internet, young people getting high off of "digital drugs," NewsOK reports.

According to a News 9 segment, these "digital drugs" use "binaural, or two-toned, technology to alter your brain waves and mental state," producing a "state of ecstasy" for the user. i-Dosers listen to these atonal tracks while sitting motionless with headphones on.

Studies have shown that the binaural beats do not chemically alter the brain, but educators and law officials are worried that i-Dosing could be a gateway "drug" to other illegal substances. The Oklahoma Bureau of Narcotics and Dangerous Drugs has taken an interest in the phenomenon. "The bigger concern is if you have a kid wanting to explore this, you probably have a kid that may end up smoking marijuana or looking for bigger things," the Bureau's spokesperson Mark Woodward told NewsOK.

I-Dosing tracks like "Gate of Hades" can be found on YouTube, but Wired.com reports that there are more "advanced" ways of exploring "i-Dosing:"

Those who want to get addicted to the "drugs" can purchase tracks that will purportedly bring about the same effects of marijuana, cocaine, opium and peyote. While street drugs rarely come with instruction manuals, potential digital drug users are advised to buy a 40-page guide so that they learn how to properly get high on MP3s.

Psychology Today counters that binaural beats have been used therapeutically to treat anxiety and does not consider i-Dosing a danger to kids. For example, the University of South Florida did a study examining whether the binaural beats could help those with ADHD focus, and, on the whole, no studies have yet shown that the beats "chemically alter the brain" in any way, writes NewsOK.

Should parents really be concerned? A website selling a "digital drug" CD promises that the recording is a "completely safe, non-addictive binaural beat" that will provide the listener with "an ultra-happy mood and an increased confidence."

Watch NewsOK's report on i-Dosing (below), and then tell us if you think this phenomenon is harmless or hazardous.

WATCH: [via NewsOK]